It's easy to get answers about health and nutrition! Just send your question by email to firstname.lastname@example.org and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
I started on a diet the first of the year, lost a few pounds, and then for Lent I gave up beer. (I always had a couple to unwind in the evening)
I figured that I saved myself around 2000 calories a week. Along with dropping the beer and trying to stay under 1,500 calories a day, I thought that in six weeks time surely I could lose 5 to 10 pounds. I weighed myself at the beginning of Lent, and today, Good Friday, I weighed again for the first time. In six weeks I had gained 3 pounds. I was devastated. Then I realized that around the first of the year I started taking glucosamine to help my joints. Could it be possible that glucosamine could cause weight gain? or possibly hinder weight loss?
There's no evidence that glucosamine is helpful for joint pain. Early studies were promising, but the large research that has been done shows no real benefit. While there is some evidence of possible increase in blood sugar with glucosamine, there's nothing definitive about negative side effects. Certainly it could conceivably cause weight gain.
Given that glucosamine has not been shown to be effective, there's no reason to take it, and you might try stopping to see if this helps with your weight issues.
Cutting calories is only half the battle of weight loss. It is important to make sure that you are working at some exercise to help with your efforts.
Thanks for writing.
Eat well, eat healthy, enjoy life!
Timothy S. Harlan, MD, FACP